Alert archive / North Dakota / Flash Flood Watches in 2007

Flash Flood Watch 2, NWS Bismarck, ND

May 5, 20074 counties in North Dakota

NWS Bismarck, ND issued this flash flood watch at May 5, 2007, 3:01 PM CDT for 4 counties in North Dakota. It took effect at May 5, 2007, 4:00 PM CDT. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
May 5, 2007, 3:01 PM CDT (20:01 UTC)
In effect from
May 5, 2007, 4:00 PM CDT
Expired
May 6, 2007, 10:31 AM CDT
In force
19 hr
Issued by
NWS Bismarck, ND
Flood severity
None

Counties Dickey County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND

The radar

The Aberdeen radar (KABR), 102 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2007-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2007-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
496 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS63 KBIS 052001
FFABIS

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE BISMARCK ND
301 PM CDT SAT MAY 5 2007

...HEAVY RAIN POSSIBLE TONIGHT INTO SUNDAY...

.A VERY MOIST SOUTHERLY FLOW OF AIR WILL CONTINUE INTO THE
NORTHERN PLAINS TONIGHT AND INTO SUNDAY MORNING. THE AREA HAS
RECEIVED LIGHT TO MODERATE RAINFALL IN THE LAST 24 HOURS.
WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TONIGHT
AND SUNDAY. AN ADDITIONAL INCH OR MORE OF RAIN IS POSSIBLE IN THE
WATCH AREA. THE POTENTIAL FOR RAIN WILL DIMINISH SUNDAY
AFTERNOON.

NDZ047-048-050-051-060415-
/O.NEW.KBIS.FF.A.0002.070505T2100Z-070506T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOGAN-LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...NAPOLEON...EDGELEY...ASHLEY...OAKES
301 PM CDT SAT MAY 5 2007

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF SOUTHEAST NORTH DAKOTA...
  INCLUDING THE FOLLOWING COUNTIES...IN SOUTHEAST NORTH DAKOTA...
  DICKEY...LA MOURE...LOGAN AND MCINTOSH.

* THROUGH SUNDAY AFTERNOON

* A VERY MOIST SOUTHERLY FLOW OF AIR WILL CONTINUE INTO THE
  NORTHERN PLAINS TONIGHT AND INTO SUNDAY MORNING. THE AREA HAS
  RECEIVED LIGHT TO MODERATE RAINFALL IN THE LAST 24 HOURS.
  WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TONIGHT
  AND SUNDAY. AN ADDITIONAL INCH OR MORE OF RAIN IS POSSIBLE IN
  THE WATCH AREA. 

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

$$
JF
3 follow-up statements
000 
WGUS63 KBIS 060151
FFABIS

FLOOD WATCH
NATIONAL WEATHER SERVICE BISMARCK ND
851 PM CDT SAT MAY 5 2007

...HEAVY RAIN POSSIBLE TONIGHT INTO SUNDAY...

.A VERY MOIST SOUTHERLY FLOW OF AIR WILL CONTINUE INTO THE
NORTHERN PLAINS TONIGHT AND INTO SUNDAY MORNING. THE AREA HAS
RECEIVED MODERATE RAINFALL IN THE LAST 24 HOURS. DOPPLER RADAR
ESTIMATES MORE THAN THREE INCHES OF RAINFALL IN SOME AREAS OF
EASTERN DICKEY AND LAMOURE COUNTIES. WIDESPREAD SHOWERS AND 
THUNDERSTORMS ARE EXPECTED TONIGHT AND SUNDAY. AN ADDITIONAL INCH
OR MORE OF RAIN IS POSSIBLE IN THE WATCH AREA. THE POTENTIAL FOR
RAIN WILL DIMINISH SUNDAY AFTERNOON.

NDZ047-048-050-051-061000-
/O.CON.KBIS.FF.A.0002.000000T0000Z-070506T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOGAN-LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...NAPOLEON...EDGELEY...ASHLEY...OAKES
851 PM CDT SAT MAY 5 2007

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY AFTERNOON...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF SOUTHEAST NORTH DAKOTA...INCLUDING THE FOLLOWING 
  COUNTIES...IN SOUTHEAST NORTH DAKOTA...DICKEY...LA MOURE...
  LOGAN AND MCINTOSH.

* THROUGH SUNDAY AFTERNOON

* A VERY MOIST SOUTHERLY FLOW OF AIR WILL CONTINUE INTO THE
  NORTHERN PLAINS TONIGHT AND INTO SUNDAY MORNING. THE AREA HAS
  RECEIVED LIGHT TO MODERATE RAINFALL IN THE LAST 24 HOURS.
  WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TONIGHT
  AND SUNDAY. AN ADDITIONAL INCH OR MORE OF RAIN IS POSSIBLE IN
  THE WATCH AREA.


A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

$$
HW
000 
WGUS63 KBIS 061330
FFABIS

FLOOD WATCH
NATIONAL WEATHER SERVICE BISMARCK ND
830 AM CDT SUN MAY 6 2007

...SOME ADDITIONAL RAIN POSSIBLE...

.A VERY MOIST SOUTHERLY FLOW OF AIR WILL CONTINUE INTO THE
NORTHERN PLAINS THIS MORNING. PARTS OF THE AREA RECEIVED 4 TO 5
INCHES OF RAIN IN THE LAST 24 HOURS. ADDITIONAL SHOWERS AND
THUNDERSTORMS ARE POSSIBLE THIS MORNING. THE POTENTIAL FOR RAIN
WILL DIMINISH THIS AFTERNOON.

NDZ047-048-050-051-061800-
/O.CON.KBIS.FF.A.0002.000000T0000Z-070506T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOGAN-LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...NAPOLEON...EDGELEY...ASHLEY...OAKES
830 AM CDT SUN MAY 6 2007

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 1 PM CDT THIS
AFTERNOON...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF SOUTHEAST NORTH DAKOTA...INCLUDING THE FOLLOWING 
  COUNTIES...IN SOUTHEAST NORTH DAKOTA...DICKEY...LA MOURE...
  LOGAN AND MCINTOSH.

* UNTIL 1 PM CDT THIS AFTERNOON

* A VERY MOIST SOUTHERLY FLOW OF AIR WILL CONTINUE INTO THE
  NORTHERN PLAINS THIS MORNING. PARTS OF THE AREA RECEIVED 4 TO 5
  INCHES OF RAIN IN THE LAST 24 HOURS. ADDITIONAL SHOWERS AND
  THUNDERSTORMS ARE POSSIBLE THIS MORNING. THE POTENTIAL FOR RAIN
  WILL DIMINISH THIS AFTERNOON.

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

$$
JF
000 
WGUS63 KBIS 061531
FFABIS

FLOOD WATCH
NATIONAL WEATHER SERVICE BISMARCK ND
1031 AM CDT SUN MAY 6 2007

NDZ047-048-050-051-061645-
/O.CAN.KBIS.FF.A.0002.000000T0000Z-070506T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOGAN-LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...NAPOLEON...EDGELEY...ASHLEY...OAKES
1031 AM CDT SUN MAY 6 2007

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF SOUTHEAST NORTH DAKOTA HAS
BEEN CANCELLED. 

THE THREAT OF HEAVY RAIN HAS ENDED. A FLOOD WARNING REMAINS IN
EFFECT FOR THE JAMES RIVER AT LUDDEN. 

$$
JF

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this flash flood watch went out at May 5, 3:00 PM CDT, 1 minute earlier.

Area forecast discussion, May 5, 3:00 PM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT SAT MAY 5 2007

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
PRECIPITATION AMOUNTS AND DISTRIBUTION ARE THE MAIN FORECAST
CONCERNS FOR THE NEXT 24 HOURS. HAVE GENERALLY FOLLOWED A BLEND OF
GUIDANCE.

VERY UNSTABLE AIRMASS ACROSS THE CENTRAL PLAINS TODAY. SATELLITE AND
RADAR SHOW STRONG THUNDERSTORMS PROGRESSING THROUGH SOUTHERN SOUTH
DAKOTA. ALTHOUGH THE AIRMASS IS MUCH MORE STABLE ACROSS WESTERN AND
CENTRAL NORTH DAKOTA...THE REMAINS OF THESE THUNDERSTORMS WILL BRING
WIDESPREAD RAIN TONIGHT. UPPER LEVEL FLOW IS SOMEWHAT DIFFLUENT...
WITH THE EASTERN SOUTH DAKOTA STORMS MOVING PRETTY MUCH STRAIGHT
NORTH...AND THE WESTERN SOUTH DAKOTA STORMS STEERING MORE TO THE
NORTHWEST. AIRMASS IS VERY SATURATED...SO SOME HEAVY RAIN IS
POSSIBLE. LOOKS LIKE BEST CHANCE FOR HEAVY RAIN IS IN THE SOUTHEAST
CORNER OF THE FORECAST AREA...THIS IS ALSO WHERE THE 6-HOUR FLASH
FLOOD GUIDANCE VALUES ARE LOWEST...AROUND 1.5 INCHES. SO...WILL ISSUE
A FLASH FLOOD WATCH FOR THE 4 SOUTHEAST COUNTIES THROUGH 18Z ON
SUNDAY. FOR THE MOST PART...EXPECT SEVERE THREAT TO REMAIN SOUTH OF
THE FORECAST AREA.

GFS FORECASTS THE UPPER TROUGH TO MOVE A LITTLE MORE SLOWLY...SO
WILL RAISE POPS SOME AREAS FOR SUNDAY...ESPECIALLY NORTH AND EAST.
ALSO WILL EXPAND THE THUNDERSTORM AREA. GFS FORECASTS MORE OF A DRY
SLOT TO PUSH UP INTO CENTRAL NORTH DAKOTA. SHOWERS SHOULD TAPER OFF
BY SUNDAY EVENING. KEPT THE FORECAST FOR MONDAY AND TUESDAY DRY.
HIGH TEMPERATURES SHOULD BE BACK IN THE 70S BY TUESDAY.

.LONG TERM...WEDNESDAY THROUGH SATURDAY...
GFS AND ECMWF MODELS HAVE SOME SLIGHT DIFFERENCES FOR WED THRU FRI
OF NEXT WEEK. A CUTOFF LOW MOVING THRU THE CENTRAL/SOUTHERN PLAINS
IS FURTHER SOUTH PER GFS. GOOD AGREEMENT ON THE WESTERLIES AND
ASSOCIATED UPPER LEVEL DISTURBANCES. ON THE SURFACE ECMWF MORE
DEFINED WITH SURFACE TROUGH THAN GFS. PRECIP IN LONG TERM FORECAST
ACROSS THE SOUTH THURSDAY AND STATEWIDE FRIDAY. WARMEST DAYS WILL BE
TUESDAY AND WEDNESDAY WITH MID TO UPPER 70S...COOLING INTO THE 60S
AFTER THAT.

&&

.AVIATION...
INVERTED TROUGH OVER CENTRAL NORTH DAKOTA KEEPING SKIES IFR-MVRF
EXCEPT FOR THE NORTHWEST CORNER WHERE IT HAS BEEN MAINLY VFR. WAVES
OF RAIN PUSHING UP FROM THE SOUTH BEING STEERED BY THE 500MB FLOW.
KEPT CHC TS IN FOR BIS AND JMS AS RADAR SHOWS SOME LIGHTNING ACTIVITY
IN SOUTH DAKOTA MOVING OUR WAY. ACTIVITY WILL CONTINUE INTO SUNDAY AS
WHOLE PATTERN SEEMS TO BE MOVING SLOWER THAN PREVIOUS FORECASTS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR NDZ047-048-050-
051.

&&

JF/CP
Hazardous weather outlook, May 5, 4:54 AM CDT, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
454 AM CDT SAT MAY 5 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-061000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
454 AM CDT SAT MAY 5 2007 /354 AM MDT SAT MAY 5 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

OCCASIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT. A FEW OF THESE STORMS MAY APPROACH SEVERE LEVELS ALONG
THE SOUTH DAKOTA BORDER THIS AFTERNOON AND EARLY EVENING. THE
MOST LIKELY THREAT WOULD BE LARGE HAIL.

STRONG WINDS WILL ALSO DEVELOP THIS AFTERNOON AND EVENING AS LOW
PRESSURE DEEPENS AND MOVES TOWARDS THE NORTHERN PLAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL LINGER ON SUNDAY AND INTO
EARLY MONDAY...WITH ANOTHER CHANCE OF THUNDERSTORMS ON THURSDAY
AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT LIKELY TODAY OR TONIGHT. A SLIGHT CHANCE
OF SEVERE WEATHER DOES EXIST FOR MOST OF SOUTH DAKOTA. SHOULD
THIS AREA OF RISK SHIFT A LITTLE FARTHER NORTH...SPOTTER ACTION
COULD BE NEEDED THIS AFTERNOON AND THIS EVENING OVER SOUTHERN
NORTH DAKOTA.

TWH

Nearby

Flash Flood Watches in North Dakota, 2007Every flash flood watch in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.